Jump to content

Lab analysis

Posted
rhenson rhenson (New) New

Hello,

I'm working on my clinical paperwork, and seem to be struggling on the lab analysis portion. I try to correlate the low or high values to either medications my pt is taking or existing problems that could cause them to rise or fall. When I submit my paperwork my instructor says "You are not making the correlation with the patient and the labs. You need to start working on the link." I'm not sure what other ways to look at it. I would appreciate any help you could give me. I feel like I'm just missing it. Here is what I have submitted in the past regarding low RBC. Any and all feed back would be wonderful!

A decreased number of RBCs results from either acute or chronic blood loss, mechanical destruction of the RBCs, or a physiological problem such as decreased RBC production. Function: carries oxygen from the lungs to the tissues around the body, and gets waste carbon dioxide from your tissues to your lungs where it can be breathed out.

Possible causes: Lovenox causing Anemia, Coumadin having a drug-drug interaction with lovenox affecting platelet function.

Nursing Interventions - monitor RBC and report significant changes to physician. Recommend deep breathing and IS to increase oxygen in blood.

EricJRN, MSN, RN

Specializes in NICU. Has 15 years experience.

Can you tell us a little more about the patient? Diagnoses? Assessment findings?

Pt is a 71 M admitted for a massive incisional hernia that developed from previous colon resection 15 months prior. Pot-op colon resection pt coughed and the incision evisedrated and dehiscence occured. Currently they removed the massive hernia, and inserted 4 JP tubes. The pt is healing well with no complications. Two JP tubes have been removed since surgery, and the remainder two will stay intact upon discharge. We have an abdominal binder on the pt, and he added a gait belt ontop of it he stated for confidence. Please let me know if you need additional information.

link51411

Specializes in Critical Care, Cardiology, Hematology,. Has 5 years experience.

what she wants is why is this pts RBCs low. simply say the pt lost blood from the dehiscence and romoval of the hernia with drainage of 4jps. and your good to go. forget about drug and drug and all that mess. dont make it harder than it is.

Mike R, ADN, BSN, RN

Specializes in Emergency.

Hows the patients appetite and what's his albumen level? Nutrition plays a huge role in RBC's. Most elders, even w/o surgery or drains have decreased RBC's.

I personally tried pulling the "blood loss from surgery and drains" but my instructor wouldnt buy it. Though 4 JP's is kind of a lot!

Edited by Mike R

I would say that the lower RBC count may be attributed to surgical hemorrorhage and hemolysis, both of which are to be expected during an invasive GI procedure.

If the patient never had a history of Anemia or other causes in the past, then it is an acute change secondary to surgical procedure. Will need to be monitored to see if levels improve.

Oh also forgot to mention.. if you really want to get specific...

Lovenox can cause a risk for bleeding. You'd want to watch the patient's Hematocrit levels. If they sharply decrease then you have bleeding going on.

You'd also want to look for signs/symptoms of a GI bleed secondary to the lovenox. You can include symptoms that you'd assess for and monitor the patient for... occult blood in stool... coffee ground emesis... etc.

What was his Output in the drains? Was it a normal amount to be expected? or was there large volumes of bleeding going on post-op?

How has the patient been post-op?

How low are the RBC's? how low are the other levels that go hand in hand with RBC's? Did you forget to mention Hemoglobin and Hematocrit? With RBC's you usually don't mention one and not the others...

What were the patient's levels pre-op? Pre-op testing usually requires a CBC.

do you see where I am going with this?